It’s well known that certain drugs, like benzodiazepines and barbiturates, have respiratory depressant effects that may be additive when patients are also receiving opioids. However, one commonly prescribed drug in pain patients has been flying under the radar with regard to its additive effects in producing respiratory depression. Gabapentin is prescribed frequently in patients with certain types of chronic pain. It’s generally perceived by physicians as being a relatively safe drug. However, a recent Canadian study (Gomes 2017) found that among patients receiving prescription opioids, concomitant treatment with gabapentin was associated with a substantial increase in the risk of opioid-related death
Cases, taken from an Ontario, Canada administrative database, were defined as opioid users who died of an opioid-related cause. These were matched with up to 4 controls who also used opioids on age, sex, year of index date, history of chronic kidney disease, and a disease risk index. After matching there were 1,256 cases and 4,619 controls for analysis. 12.3% of cases and 6.8% of controls were prescribed gabapentin in the prior 120 days. After multivariable adjustment, co-prescription of opioids and gabapentin was associated with a significantly increased odds of opioid-related death (odds ratio 1.99 and adjusted OR 1.49) compared to opioid prescription alone. Moderate-dose and high-dose gabapentin use was associated with a nearly 60% increase in the odds of opioid-related death relative to no concomitant gabapentin use.
Overall, co-prescription was associated with a 50% increase in the risk of dying of opioid-related causes and a very high dose of co-prescribed gabapentin was associated with a near doubling of this risk.
Combined use of gabapentin and opioids is not uncommon. In the Ontario database noted above, 46.0% of gabapentin users received at least 1 concomitant prescription for an opioid.
Note that this study only looked at use of gabapentin. It did not evaluate those using pregabalin, the precursor of gabapentin that is more widely prescribed for certain types of chronic pain in the US.
Though this study demonstrates an association between concomitant use of gabapentin and opioids and death from opioid-related causes, it does not prove causality. Nevertheless, this study raises a red flag about the concomitant use of these drugs. The authors recommend strategies for minimizing the sequelae of this interaction should be considered, including cautious dose titration, dose adjustment in the setting of co-morbid lung and kidney disease, and avoidance of other CNS depressants. In addition, patients treated with this combination should be instructed to seek medical attention immediately if symptoms of opioid overdose occur.
Given the likelihood that many physicians are unaware of this potential interaction and additive effect, this may represent an opportunity of clinical decision support tools (in either CPOE or e-prescribing systems) to alert prescribers when an opioid is being started in a patient who is already receiving gabapentin or vice versa.
Gomes T, Juurlink DN, Antoniou T, et al. Gabapentin, opioids, and the risk of opioid-related death: A population-based nested case–control study. PLOS Medicine 2017; Published: October 3, 2017